Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 195, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 6, 2003, 6:55 AM CDT for Bourbon County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 6:55 AM CDT (11:55 UTC)
- Expired
- May 6, 2003, 7:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Bourbon County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 2248 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 061155 SVRSGF KSC011-061245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 655 AM CDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOURBON COUNTY IN KANSAS * UNTIL 745 AM CDT. * AT 652 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED NEAR HEPLER...OR 16 MILES NORTHEAST OF ST. PAUL...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... UNIONTOWN BY 700 AM CDT. REDFIELD BY 710 AM CDT. FORT SCOTT BY 735 AM CDT. THE TOWNS OF PETERSBURG...HIATTVILLE AND GARLAND ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LAT...LON 3785 9506 3768 9507 3770 9463 3796 9463 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:49 AM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 6, 3:49 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 349 AM CDT TUE MAY 6 2003 ...SIGNIFICANT SEVERE WEATHER ONCE AGAIN POSSIBLE... HARD TO BELIEVE...BUT YET ANOTHER SIGNIFICANT SEVERE WEATHER OUTBREAK IS POSSIBLE TODAY INTO EARLY THIS EVENING. LATEST MESOETA FORECASTS CAPES TO BE BETWEEN 4500 AND 5000 J/KG OVER SE KANSAS AND FAR SOUTHWEST MO THIS AFTERNOON AS SHORTWAVE CURRENTLY SEEN IN WATER VAPOR IMAGERY OVER NM MOVES EASTWARD INTO THE AREA. SRH IN THE 300 TO 400 RANGE...WITH DEWPOINT DEPRESSIONS OF 10 TO 15 F. CAPES ARE NEARLY DOUBLE WHAT WE SAW SUNDAY...WHILE SRH IS JUST OVER HALF OF SUNDAYS 5 PM SGF LAUNCH. LCL HEIGHTS OF 5500 FT ARE SIGNIFICANTLY HIGHER THAN SUNDAYS 2200 FT VALUES...A NEGATIVE TOWARDS TORNADOES...BUT MAY LOWER TO AROUND 4000 TOWARDS EVENING. HUGE CAPES AND HIGH SRH VALUES SURELY WILL BE ENOUGH FOR SUPERCELLS. WHILE HIGHER LCL HEIGHTS SUGGEST ENVIRONMENT MAY NOT BE AS FAVORABLE FOR TORNADOES AS WE SAW SUNDAY...COMPARISON TO THAT EXTREME EVENT MAY UNDER EMPHASIZE THE RISK. ENVIRONMENT IS STILL UNUSUALLY UNSTABLE FOR THIS AREA...WITH VERY HIGH SRH OVER A LARGE AREA. MODERATE RISK WARRANTED AND WILL HIT HARD IN THE HWO AND ALL OTHER APPROPRIATE PRODUCTS. ACTIVE WEATHER PATTERN TO CONTINUE THROUGH THE FORECAST PERIOD AS WEST COAST LONGWAVE SEEMS TO HAVE CONTINUOUS SOURCE OF SHORTWAVES TO RELOAD AND EJECT. A BREAK MAY COME WEDNESDAY AS SURFACE BOUNDARY IS PUSHED SOUTH INTO ARKANSAS. THIS WILL BE VERY TEMPORARY HOWEVER...AS STRONG SHORTWAVE EJECTS OUT WEDNESDAY NIGHT INTO THURSDAY...FIRING OFF CONVECTION...POSSIBLY AN MCS WITH HEAVY RAIN AND LARGE HAIL...ALONG THE 850 MB BOUNDARY WEDNESDAY NIGHT VERY NEAR US. THIS WILL MOVE OFF TO THE EAST EARLY THURSDAY MORNING JUST IN TIME FOR THE ATMOSPHERE TO DESTABILIZE AHEAD OF THE COLD FRONT. MORE SEVERE WEATHER LIKELY WITH THIS FEATURE THURSDAY AFTERNOON. BOUNDARY TO LINGER ACROSS REGION THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...SO GOING THUNDERSTORM CHANCES SEEM REASONABLE. AM NOT CONFIDENT ENOUGH ABOUT TIMING OF CONVECTION TO REMOVE PRECIP FROM ANY SPECIFIC PERIOD IN THE EXTENDED FORECAST. .SGF... MO...NONE. KS...NONE. BROWNING
Hazardous weather outlook, May 6, 5:47 AM CDT, 1 hour 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 547 AM CDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS CONTAINING: VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS DAMAGING WINDS IN EXCESS OF 70 MPH ISOLATED TORNADOES AREAS AFFECTED AND TIMING: SOUTHEAST KANSAS AND SOUTHWEST MISSOURI AFTER 1 PM...SOUTH CENTRAL MISSOURI AFTER 4 PM. DISCUSSION: A VERY WARM AND MOIST AIR MASS WILL OVERSPREAD THE REGION THIS AFTERNOON AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. THUNDERSTORMS WILL LIKELY DEVELOP VERY RAPIDLY EARLY THIS AFTERNOON OVER SOUTHEAST KANSAS AND QUICKLY BECOME SEVERE. ALTHOUGH WINDS ALOFT ARE NOT AS STRONG AS WAS SEEN ON SUNDAY...VERY FAVORABLE DIRECTIONAL WIND SHEAR...OR TURNING OF THE WIND WITH HEIGHT...WILL LIKELY CAUSE THE STORMS TO BECOME LONG LIVED SUPERCELLS. EXTREME INSTABILITY IS EXPECTED THIS AFTERNOON...CREATING EXCEPTIONALLY STRONG UPDRAFTS WHICH WILL BE CAPABLE OF PRODUCING DESTRUCTIVE HAIL TO THE SIZE OF BASEBALLS. WITH SUCH STRONG TURNING OF THE WIND WITH HEIGHT...TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY. AFTER A BRIEF BREAK ON WEDNESDAY...THUNDERSTORMS WILL ONCE AGAIN BECOME LIKELY WEDNESDAY NIGHT INTO THURSDAY. THE CHANCE FOR STORMS WILL CONTINUE THROUGH THE WEEKEND AND INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON INTO THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF BROWNING
In the hours before
Local storm report, May 6, 5:10 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
510 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 AM SENECA MO 1.75 INCH HAIL
05/06/03 NEWTON REPORTED BY PUBLIC.
0504 AM SAGINAW MO 1.75 INCH HAIL
05/06/03 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0504 AM COLUMBUS KS .75 INCH HAIL
05/06/03 CHEROKEE HAIL COVERING GROUND.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 6, 5:45 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0545 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0529 AM 3 W DIAMOND MO 1.5 INCH HAIL
05/06/03 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 6, 6:12 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 AM DIAMOND MO .88 INCH HAIL
05/06/03 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 6, 6:36 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 AM CARTHAGE MO .88 INCH HAIL
05/06/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 6:09 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 66 min |
| May 6, 7:47 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 58 min |
| May 6, 8:30 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 15 min |
| May 6, 2:36 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 39 min |
| May 6, 3:12 PM CDT | Tornado Warning | SGF | Bourbon | 48 min |
| May 6, 4:07 PM CDT | Tornado Warning | SGF | Bourbon | 58 min |
| May 6, 4:29 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 61 min |
| May 6, 5:30 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.